Alert archive / Ohio / Flash Flood Warnings in 2006

Flash Flood Warning 14, NWS Wilmington, OH

May 31, 2006Licking County, Ohio

NWS Wilmington, OH issued this flash flood warning at May 31, 2006, 6:16 PM EDT for Licking County, Ohio. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2006, 6:16 PM EDT (22:16 UTC)
Expired
May 31, 2006, 7:15 PM EDT
In force
59 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Licking County, OH

The radar

The Cincinnati radar (KILN), 129 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:30 PM EDTFLASH FLOOD6 Nw Pataskala, OHCABLE RD. FLOODED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 312217
FFWILN
OHC089-312315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
616 PM EDT WED MAY 31 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LICKING COUNTY IN CENTRAL OHIO

* UNTIL 715 PM EDT

* AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATE
  THAT THUNDERSTORMS ARE PRODUCING HEAVY RAINFALL ACROSS WESTERN
  LICKING COUNTY. RADAR ESTIMATES OF 3 INCHES OF RAIN IN THE PAST
  TWO HOURS HAVE OCCURRED NEAR ALEXANDRIA...JOHNSTOWN...AND JERSEY.

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA WITH ANOTHER
  1 TO 2 INCHES POSSIBLE THROUGH 715 PM EDT. RUNOFF FROM THIS
  EXCESSIVE RAINFALL IS EXPECTED TO CAUSE FLASH FLOODING.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...BEECHWOOD
TRAILS...GRANVILLE SOUTH...JOHNSTOWN...PATASKALA AND SUMMIT STATION.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE
YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY
TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4022 8249 3997 8256 3994 8279 4024 8275

$$
1 follow-up statement
000 
WGUS71 KILN 312310
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
705 PM EDT WED MAY 31 2006

OHC089-312315-
LICKING OH-
705 PM EDT WED MAY 31 2006

...FLASH FLOOD WARNING CONTINUES FOR LICKING COUNTY UNTIL 715 PM
EDT...

AT 702 PM EDT...LOCAL LAW ENFORCEMENT REPORTED THAT EXCESSIVE 
RAINFALL WAS PRODUCING FLASH FLOODING 6 MILES NORTHWEST OF PATASKALA 
AS CABLE ROAD WAS REPORTED FLOODED. 

RADAR INDICATED THAT THE HEAVIEST RAIN WAS BEGINNING TO MOVE 
NORTHEAST. ANOTHER HALF AN INCH IS POSSIBLE THROUGH 730 PM EDT. 
HOWEVER...RUNOFF FROM THE EARLIER EXCESSIVE RAINFALL WILL KEEP 
STREAMS AND CREEKS HIGH AND WATER ACROSS ROADWAYS. 

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...BEECHWOOD
TRAILS...GRANVILLE SOUTH...JOHNSTOWN...PATASKALA...SUMMIT 
STATION...ALEXANDRIA...ETNA AND JERSEY.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE
YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY
TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 4022 8249 3997 8256 3994 8279 4024 8275

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 31, 4:39 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 31, 4:39 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
439 PM EDT WED MAY 31 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
SHRA/TSRA IN THE EAST APPEARED TO FIRE ALONG A CONVERGENCE BOUNDARY
AND WERE ENHANCE BY A WEAK WAVE MOVING WEST/ THUNDERSTORMS IN
INDIANA ARE ALONG THE CLDFNT THAT WILL GRADUALLY PUSH INTO THE FA
DURING IN THE NEXT 12 HRS. PLAYED THE BEST POPS THIS EVENING IN
THE EAST ALONG WITH THE NW.

EVEN THOUGH FRONT PUSHES INTO FA AFTER 06Z TONIGHT...IT LOOKS LIKE
THE CONVECTION WILL WEAKEN OVERNIGHT...SO GRADUALLY DROPPED POPS
TO 20 BY SUNRISE. FRONT STRADDLES THE FA ON THU. WITH HEATING OF
THE DAY AND CONVERGENCE ALONG THE FRONT...WENT WITH LIKELY POPS
IN THE AFTERNOON.

GFS IS QUICKER IN PUSHING THE FRONT EAST THAN THE NAM. LEANED
TOWARDS THE GFS SOLUTION.

DIDNT STRAY TOO FAR FROM THE MAV TEMP GUIDANCE.

SITES

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...

&&

.AVIATION /18Z-18Z/...
SIMILAR SITUATION TO THE PAST SEVERAL DAYS WITH STRONG RIDGE
DOMINATING ERN US. THIS FEATURE WILL BEGIN TO BREAK DOWN AS
MID LEVEL S/W APPROACHES THE GREAT LAKES LATE IN THE PERIOD.
ASSOCIATED FRONT CURRENTLY ANALYZED FROM CENTRAL MI TO SOUTH OF
K0RD. THIS FEATURE WILL MAKE VERY SLOW SWD PROGRESS TODAY. BEST
CHANCE OF TSRA THIS AFTERNOON WILL BE ACROSS THE NORTHWEST CLOSEST
TO THE FRONT. TIMING LOOKS TO BE AFTER 20Z AS HIGH/MID CLOUDS HAVE
LIMITED CU DEVELOPMENT EARLY THIS AFTERNOON. SECOND AREA OF FOCUS
IS WEAK LL CONVERGENCE ZONE FROM NEAR KCLE TO KCMH...CURRENTLY
RESULTING IN SCT SHRA/TSRA ACROSS CENTRAL OH. ALL ACTIVITY IS
EXPECTED TO SUBSIDE BY 00Z. REDUCED VISIBILITIES AGAIN ANTICIPATED
FOR TONIGHT...THOUGH INCREASING HIGH CLOUDS MAY KEEP THINGS FROM
GETTING TOO LOW. MENTIONED TEMPO IFR AT KLUK AND MVFR ELSEWHERE.
DPH

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, May 31, 5:13 AM EDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
513 AM EDT WED MAY 31 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-010915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
513 AM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. ISOLATED
SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH THE MAIN THREAT BEING
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL BE LIKELY ALONG A COLD FRONT. SOME
OF THE THUNDERSTORMS MAY REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

Nearby

Flash Flood Warnings in Ohio, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.